Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Quantum double of Hopf monads and categorical centers


Authors: Alain Bruguières and Alexis Virelizier
Journal: Trans. Amer. Math. Soc. 364 (2012), 1225-1279
MSC (2010): Primary 16W30, 18C20, 18D10
DOI: https://doi.org/10.1090/S0002-9947-2011-05342-0
Published electronically: October 17, 2011
MathSciNet review: 2869176
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The center $ \mathcal {Z}(\mathcal {C})$ of an autonomous category $ \mathcal {C}$ is monadic over $ \mathcal {C}$ (if certain coends exist in $ \mathcal {C}$). The notion of a Hopf monad naturally arises if one tries to reconstruct the structure of $ \mathcal {Z}(\mathcal {C})$ in terms of its monad $ Z$: we show that $ Z$ is a quasitriangular Hopf monad on $ \mathcal {C}$ and $ \mathcal {Z}(\mathcal {C})$ is isomorphic to the braided category $ Z-\mathcal {C}$ of $ Z$-modules. More generally, let $ T$ be a Hopf monad on an autonomous category $ \mathcal {C}$. We construct a Hopf monad $ Z_T$ on  $ \mathcal {C}$, the centralizer of $ T$, and a canonical distributive law $ \Omega \colon TZ_T \to Z_T T$. By Beck's theory, this has two consequences. On one hand, $ D_T=Z_T \circ _\Omega T$ is a quasitriangular Hopf monad on $ \mathcal {C}$, called the double of $ T$, and $ \mathcal {Z}(T-\mathcal {C}) \simeq D_T-\mathcal {C}$ as braided categories. As an illustration, we define the double $ D(A)$ of a Hopf algebra $ A$ in a braided autonomous category in such a way that the center of the category of $ A$-modules is the braided category of $ D(A)$-modules (generalizing the Drinfeld double). On the other hand, the canonical distributive law $ \Omega $ also lifts $ Z_T$ to a Hopf monad $ \Tilde {Z}_T^\Omega $ on  $ T-\mathcal {C}$, and $ \Tilde {Z}_T^\Omega (\bbone ,T_0)$ is the coend of  $ T-\mathcal {C}$. For $ T=Z$, this gives an explicit description of the Hopf algebra structure of the coend of $ \mathcal {Z}(\mathcal {C})$ in terms of the structural morphisms of $ \mathcal {C}$. Such a description is useful in quantum topology, especially when $ \mathcal {C}$ is a spherical fusion category, as $ \mathcal {Z}(\mathcal {C})$ is then modular.


References [Enhancements On Off] (What's this?)

  • [Bec69] J. Beck, Distributive laws, Sem. on Triples and Categorical Homology Theory (ETH, Zürich, 1966/67), Springer, Berlin, 1969, pp. 119-140. MR 0241502 (39:2842)
  • [Bes97] Y. Bespalov, Crossed modules and quantum groups in braided categories, App. Cat. Struc. 5 (1997), 155-204. MR 1456522 (98k:18005)
  • [Bor94] F. Borceux, Handbook of categorical algebra. 2. Encyclopedia of Mathematics and its Applications, vol. 51, Cambridge University Press, Cambridge, 1994. MR 1313497 (96g:18001b)
  • [BV05] A. Bruguières and A. Virelizier, Hopf diagrams and quantum invariants, Algebr. Geom. Topol. 5 (2005), 1677-1710 (electronic). MR 2186115 (2006k:57029)
  • [BV07] -, Hopf monads, Advances in Math. 215 (2007), 679-733. MR 2355605 (2009b:18006)
  • [BV08] -, Categorical centers and Reshetikhin-Turaev invariants, Acta Math. Viet. 33 (2008). MR 2501845
  • [BV10] -, On the center of fusion categories, in preparation.
  • [BW96] J. Barrett and B. Westbury, Invariants of piecewise-linear $ 3$-manifolds, Trans. Amer. Math. Soc. 348 (1996), no. 10, 3997-4022. MR 1357878 (97f:57017)
  • [Dri90] V. Drinfeld, On almost cocommutative Hopf algebras, Leningrad Math. J. 1 (1990), no. 2, 321-342. MR 1025154 (91b:16046)
  • [DS07] B. Day and R. Street, Centres of monoidal categories of functors, Categories in Algebra, Geometry and Mathematical Physics, Contemporary Mathematics, 431, 2007. MR 2342829 (2008m:18011)
  • [ENO05] P. Etingof, D. Nikshych, and V. Ostrik, On fusion categories, Ann. of Math. 162 (2005), no. 2, 581-642. MR 2183279 (2006m:16051)
  • [Kas95] C. Kassel, Quantum Groups, Springer-Verlag, New York,1995. MR 1321145 (96e:17041)
  • [Lyu95] V. Lyubashenko, Invariants of $ 3$-manifolds and projective representations of mapping class groups via quantum groups at roots of unity, Comm. Math. Phys. 172 (1995), no. 3, 467-516. MR 1354257 (97c:57018)
  • [Mü03] M. Müger, From subfactors to categories and topology. ii. The quantum double of tensor categories and subfactors, J. Pure Appl. Alg. 180 (2003), 159-219. MR 1966525 (2004f:18014)
  • [Mac98] S. Mac Lane, Categories for the Working Mathematician, second ed., Springer-Verlag, New York, 1998. MR 1712872 (2001j:18001)
  • [Maj95] S. Majid, Foundations of quantum group theory, Cambridge Univ. Press, Cambridge, xix, 607 p., 1995. MR 1381692 (97g:17016)
  • [Moe02] I. Moerdijk, Monads on tensor categories, J. Pure Appl. Algebra 168 (2002), no. 2-3, 189-208. MR 1887157 (2003e:18012)
  • [RT91] N. Reshetikhin and V. Turaev, Invariants of $ 3$-manifolds via link polynomials and quantum groups, Invent. Math. 103 (1991), 547-597. MR 1091619 (92b:57024)
  • [Str72] R. Street, The formal theory of monads, J. Pure Appl. Algebra 348 (1972), no. 2, 149-168. MR 0299653 (45:8701)
  • [Tur94] V. Turaev, Quantum Invariants of Knots and $ 3$-manifolds, Walter de Gruyter & Co., Berlin, 1994. MR 1292673 (95k:57014)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 16W30, 18C20, 18D10

Retrieve articles in all journals with MSC (2010): 16W30, 18C20, 18D10


Additional Information

Alain Bruguières
Affiliation: Département de Mathématiques, Université Montpellier II, Place Eugène Bataillan, 34095 Montpellier cedex 05, France
Email: bruguier@math.univ-montp2.fr

Alexis Virelizier
Affiliation: Département de Mathématiques, Université Montpellier II, Place Eugène Bataillan, 34095 Montpellier cedex 05, France
Email: virelizi@math.univ-montp2.fr

DOI: https://doi.org/10.1090/S0002-9947-2011-05342-0
Received by editor(s): June 5, 2009
Received by editor(s) in revised form: March 4, 2010
Published electronically: October 17, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society